RESEARCH SUPPORT, NON-U.S. GOV'T
How to prevent allopurinol hypersensitivity reactions?
Allopurinol hypersensitivity syndrome (AHS) is a severe and sometimes life-threatening adverse drug reaction. Although AHS is rare, the number of patients with gout requiring allopurinol is high, and there are sufficient overall cases of AHS to warrant consideration of preventive measures. Most cases occur within 8-9 weeks of commencing allopurinol, and good patient education at initiation may lead to rapid drug cessation at onset of symptoms. Pretreatment testing for HLA-B*5801 and avoidance of allopurinol when positive reduces the risk of AHS and is cost-effective in some ethnic groups. A low starting allopurinol dose may reduce AHS risk, but the relationship between maintenance dose and AHS is more controversial. Chronic kidney disease increases AHS risk, but slowly increasing the allopurinol dose in chronic kidney disease has not been associated with AHS. Alternative newer treatments are available for patients at risk of AHS, but similar adverse reactions can also occur with these.
All material on this website is protected by copyright, Copyright © 1994-2024 by WebMD LLC.
This website also contains material copyrighted by 3rd parties.
Your Privacy Choices